COLD AND FLU SYMPTOMS VS COVID SYMPTOMS
WHAT IS IT?
FLU, THE COMMON COLD AND COVID?

All three of these illnesses are viruses. They affect the respiratory tract, and both influenza (flu) and Covid can result in fatalities. The common cold usually doesn’t last longer than a few weeks1, although you may feel pretty bad while you are sick!

All three viruses are spread through droplets – through the air, touch and objects – all three can present as mild, severe and can even be asymptomatic. Asymptomatic means that you have the virus and can pass it on, but it isn’t causing you to have any symptoms. This is especially dangerous as you may not even know that you have it.

The difference between the three include the length of the incubation period, and the number of secondary infections that are common. Covid has a higher number of secondary infections – such as pneumonia – than flu, but flu spreads faster and can also result in a loss of smell and taste2.
THE SYMPTOMS
WHAT DO COVID-19, FLU
AND COMMON COLD HAVE IN COMMON?
Covid, flu and the common cold are all respiratory diseases, so they may feel quite similar, depending on the severity. All three can involve a sore throat, a cough and a runny nose.
a sore throat
persistent cough
runny nose

Covid and flu can both make your body ache as your immune system creates an inflammatory response to try and fight the virus. Tiredness and headaches are common with all three viruses. Both Covid and the flu can affect some people more severely, such as those with underlying health conditions, people who are pregnant and older adults2. Telling the difference between Covid, flu and the common cold can be hard, and is often only really distinguished with a Covid test.

If you do suspect that you may have Covid-19, be sure to follow all NHS guidelines regarding Covid protocol.

TREATING SYMPTOMS
HOW CAN I TREAT THESE SYMPTOMS?

Luckily, mild Covid and flu and the common cold can be treated at home3. Symptomatic support, which means helping to relieve your symptoms, is easy to do and will definitely help make you feel better. Lemsip for cold and flu has been specially formulated to help relieve common symptoms such as sore throats, body aches, stuffy noses and fever.

Both paracetamol4 and phenylephrine hydrochloride (which is a decongestant) can help3, as they have great pain alleviating and sinus clearing properties. There are different strengths and active ingredients to help target your specific symptoms, all of them are designed to make you feel better.

WHAT CAN I DO TO HELP ALLEVIATE A CHESTY COUGH?

While dry cough is the most common with Covid2, it’s also a symptom of a cold or the flu. This is a result of fluid or mucus build-up in the lungs. Your body will try to get rid of any excess mucus by expelling it through coughing.

Of course, the best thing you can do for colds, flu and Covid is to get plenty of rest4, and drink plenty of fluids. Lemsip hot drinks will help you keep up your fluids, while it’s paracetamol content can help to reduce your fever. If you aren’t sure how often you can take Lemsip, or which product you should choose, you can ask your pharmacist. If you begin to feel very unwell, or your fever persists even with medication, it is important to contact your doctor as soon as possible.

This article is for general information only and not intended as a substitute for medical advice. In all health-related matters, always consult your healthcare professional.

Always read the label. Use only as directed. Incorrect use could be harmful. If symptoms persist consult your healthcare professional.

If symptoms persist, see your healthcare professional. All information presented on these web pages is not meant to diagnose or prescribe. In all health matters for further information or medical advice, please speak to your doctor or pharmacist.

ESSENTIAL INFORMATION:

LEMSIP MAX COLD AND FLU BLACKCURRANT, LEMSIP MAX COLD & FLU LEMON: Each sachet contains Paracetamol 1000 mg, Phenylephrine hydrochloride 12.2 mg Indications: For relief of the symptoms of colds and influenza, including the relief of aches and pains, sore throat, headache, nasal congestion and lowering of temperature Legal Category: GSL. MA Holder: Reckitt Benckiser Healthcare (UK) Ltd, Hull, HU8 7DS. Information about this product, including adverse reactions, precautions, contra-indications, and method of use can be found at: http://www.medicines.org.uk/emc/medicine/23363 for Blackcurrant, http://www.medicines.org.uk/emc/medicine/28101 for Honey & Ginger, and https://www.medicines.org.uk/emc/medicine/23354 for Lemon.


LEMSIP MAX COLD & FLU CAPSULES: Each capsule contains Paracetamol 500 mg, Caffeine 25 mg Phenylephrine hydrochloride 6.1 mg Indications: For the relief of symptoms associated with the common cold and influenza, including relief of aches and pains, sore throat, headache, fatigue and drowsiness, nasal congestion, and lowering of temperature. Legal Category: GSL. MA Holder: Reckitt Benckiser Healthcare (UK) Ltd, Hull, HU8 7DS. Information about this product, including adverse reactions, precautions, contra-indications, and method of use can be found at: http://www.medicines.org.uk/emc/medicine/23362.


LEMSIP MAX ALL IN ONE LIQUID: Paracetamol 1000 mg, Guaifenesin 200mg, Phenylephrine hydrochloride 12.18mg, Cetylpyridinium Chloride 3.0 mg /20ml dose Indications: Short term symptomatic relief of the symptoms of colds and flu, including aches and pains, headache, nasal congestion, tickly sore throat and chesty coughs. Legal Category: GSL. MA Holder: Reckitt Benckiser Healthcare (UK) Ltd, Hull, HU8 7DS. Information about this product, including adverse reactions, precautions, contra indications, and method of use can be found at: http://www.medicines.org.uk/emc/medicine/24320.


LEMSIP MAX ALL IN ONE LEMON: Each sachet contains Paracetamol 1000 mg, Guaifenesin 200mg Phenylephrine hydrochloride 12.2 mg, Indications: For the relief of symptoms of colds and influenza, including the relief of aches and pains, sore throat, headache, nasal congestion, lowering of temperature and chesty coughs Legal Category: GSL. MA Holder: Reckitt Benckiser Healthcare (UK) Ltd, Hull, HU8 7DS. Information about this product, including adverse reactions, precautions, contra-indications, and method of use can be found at: http://www.medicines.org.uk/emc/medicine/25517 for Lemon and http://www. medicines.org.uk/emc/medicine/23371 for Wild Berry and Hot Orange.


LEMSIP MAX ALL IN ONE COLD & FLU CAPSULES, LEMSIP COUGH MAX FOR MUCUS COUGH & COLD: 500mg/100 MG/6.1 MG CAPSULES: Each capsule contains Paracetamol 500 mg, Guaifenesin 100 mg Phenylephrine hydrochloride 6.1 mg Indications: For the relief of symptoms of colds and influenza, including the relief of aches and pains, sore throat, headache, nasal congestion, lowering of temperature and chesty coughs Legal Category: GSL. MA Holder: Reckitt Benckiser Healthcare (UK) Ltd, Hull, HU8 7DS. Information about this product, including adverse reactions, precautions, contra-indications, and method of use can be found at: http://www.medicines.org.uk/emc/medicine/23352 for All-in-One Lemon and https://www.medicines.org.uk/emc/product/4285/smpc for Mucus Cough.


LEMSIP MAX DAY & NIGHT COLD & FLU RELIEF CAPSULES: Each day capsule contains Paracetamol 500 mg, Caffeine 25 mg, Phenylephrine hydrochloride 6.1 mg. Night capsule contains Paracetamol 500 mg, Phenylephrine hydrochloride 6.1 mg. Indications: For the relief of symptoms associated with the common cold and influenza, including relief of aches and pains, sore throat, headache, fatigue and drowsiness, nasal congestion, and lowering of temperature. Legal Category: GSL and P. MA Holder: Reckitt Benckiser Healthcare (UK) Ltd, Hull, HU8 7DS. Information about this product, including adverse reactions, precautions, contra-indications, and method of use can be found at: https://www.medicines.org. uk/emc/medicine/23399 for GSL and https://www.medicines.org.uk/emc/medicine/23386 for P.


Sources:

1 NHS - The common cold. Availabe at:
https://www.nhs.uk/conditions/common-cold/


2 What are the differences between colds, flu and COVID-19?. Available at:
https://patient.info/news-and-features/how-to-tell-the-difference-between-covid-19-and-flu


3 Main symptoms of coronavirus (COVID-19) last reviewed: 2 September 2021. Available at:
https://www.nhs.uk/conditions/coronavirus-covid-19/symptoms/main-symptoms/


4 NHS – Flu. Page last reviewed: 01/04/2015. Available at:
https://www.nhs.uk/conditions/flu/pages/introduction.aspx/amp/